CSN Login
Members Online: 3

You are here

PSA of 88.4. It was 55.8 just two weeks ago!!!!

JackyM's picture
JackyM
Posts: 2
Joined: Feb 2016

Hey everyone!!

 

I had my prostate removed in May 2014 (PSA was 29.5)

Had Bladder Sling surgery to fix incontinence in September 2014.

PSA was 7.4 in January 2015....Had Lupron shot.

PSA was 4.5 in April 2015.....Had Lupron shot.

Started having bad pains and found out that I had Diabetes with insulin numbers of 399+ and couldn't get it below 350!!

Never had Diabetes before taking the Lupron shots.

Stopped taking the Lupron shot (last one was April).

By September.... no more Diabetes!!!

PSA checked in November (7.9)

PSA checked in January (55.4)

<<<< 2 weeks later >>>>

PSA checked in February (88.7)

 

 

VascodaGama's picture
VascodaGama
Posts: 3013
Joined: Nov 2010

Hi, Jacky

Welcome to the board. It seems that you haven't had an easy "ride" on Lupron. I wonder what is your doctor's recommendation to control the advancement of the cancer. Something should be done, right?

I believe that your "insulin number of 399" refers to the Blood sugar levels (Glycemia) found in your test. Normal levels are considered to be between 4.0 to 6.0 mmol/L (72 to 108 mg/dL) when fasting, which could mean that you had hyperglycemia. Insulin is usually measured in microunits per millilitre (mIU/ml).

Hyperglycemia is not good at all, but are you sure that the numbers you found were a cause of Lupron? In other words, are you aware of any insulin resistance? This IR is a possibility because it may exist without one notice, in particular if one is obese or has fatty liver, etc. You may read aspects/clues to insulin resistance in this link;

http://www.drdeborahmd.com/do-you-have-insulin-resistance-05162013

Regarding your continued high PSA level, I would recommend you to consult a Medical oncologist. These guys are the experts in administering medications particularly when we may need to take other medication for other illnesses. In a case like yours, typically they substitute Lupron (leuprolide acetate) with a similar agonist/antagonist made of a different substance (Zoladex, Trelstar, Firmagon, etc) but these all are listed for the risk to cause diabetes. The intent of agonists is to cause hypogonadism (chemical castration) trying to "kill" prostate cancer by starvation (PCa feeds on testosterone). A substitute of agonists (chemical castration) would be orchiectomy (permanent castration) or the use of antiandrogens to avoid absorption of testosterone by the prostatic cells. There are a series of antiandrogens also made from different substances. The most traditional is the Casodex (bicalutamide) but these medications also have their "list of effects", that can include dysfunctioning of the liver and adrenal glands. It also interacts with other medications requiring vigilance.
One should note that different substances/medicines are metabolized by the body differently, producing different results. A person's fitness and the life style also influence the medication results or the way we are affected by the drugs.

The hypogonadism status is linked to diabetes too. I wonder if your case of hyperglicemia was a direct cause of hypogonadism (instead of the leuprolide acetate). Have you checked your testosterone levels? It should be higher than 50 ng/dL but the minimum recommended in circulation is 200 to protect other body system functions.

Here is link regarding the causes and risks of Hypogonadism;

http://www.nature.com/ijir/journal/v15/n4s/full/3901031a.html

Physical fitness programs and proper nutrition are important when dealing with prostate cancer. I would recommend you to get a copy of this link;

http://cancer.ucsf.edu/_docs/crc/nutrition_prostate.pdf

 

Please note that I have no medical enrolment. I have a keen interest and enthusiasm in anything related to prostate cancer, which took me into researching and studying the matter since 2000 when I become a survivor and continuing patient.

Best wishes,

VGama

 

 

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 3294
Joined: May 2012

Jacky,

As Vasco recommended, get to a medical oncologist soon. You are past what a urologist can treat, unless the urologist is also a medical oncologist (a very rare thing).

And, ask for a medical oncologist who has a lot of prostate cancer experience.  Medical oncologists often have subspecialties that they focus on, and not every one of them necessarily has a lot of prostate cancer experience. Your doubling rate is in the scary range. Probably very treatable by an expert, but you need an expert.

max

JackyM's picture
JackyM
Posts: 2
Joined: Feb 2016

All he wants to do is give me the Lupron shot.... Will the Cancer kill me if I don't take it?? 

If I had my testicles removed would my PSA go down.... No testicles, No Testosterone!!! Or is that wrong.

I haven't had an erection in 2 1/2 years. 

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 3294
Joined: May 2012

Jacky,

You asked an open question (not necessarily to me), but I will make the somewhat banal suggestion that you consult with at least one other medical oncologists for a differing assessment of how best to proceed. Or frankly ask your doc to explain his long-range strategy: ask him what he is doing, and why.  He totally owes you this. Ask him directly about alternatives.

Both chemical and surgical castration ordinarily will lower PSA. Many guys here have had one or the other, sometimes both. I hope they share their stories with you.

VascodaGama's picture
VascodaGama
Posts: 3013
Joined: Nov 2010

You are right; Turning down the factory of testosterone (removing the testicles) may lower your PSA. However, such wouldn't mean that the problem with the cancer is solved. Adrenal glands also produce a small portion of androgens that would feed the cancer. In extreme cases, the bandit manages to continue living on tiny portions of the stuff and even has the ability of producing own androgens, when threaten. (Darwin's principle of survival)

Hormonal treatments are all palliative. One can control the advancement of the cancer with a series of "manipulations" during long periods (years) until the moment we become refractory to the drugs, or die of other causes. At that time patients start chemo which by itself got its own nasty side effects. This is a difficult disease to treat with many indirect consequences. Medical oncologists are best in these situations. I concur with Max for you to get second opinions on your situation.

If you disregard treatment the cancer may spread to organs like the liver, lungs, etc, and bone, affecting the normal function of these, leading to death but nobody knows how long would take for such events. I would recommend you to investigate means for using hormonal drugs while controling the diabetes with a separate treatment. A change in diet and physical fitness programs may help. How about consulting a nutritionist?
I am sorry for the problem you are confronting.

Best of lucks,

VGama 

 

Subscribe to Comments for "PSA of 88.4.  It was 55.8 just two weeks ago!!!!"